New on Warfarin today

Hi, started on Warfarin today in preparation for ablation in November. Bit apprehensive as I also take a multivitamin with vitamin K1 in it, Glucosamine and Omega 3 supplements. There can be a conflict between all these with Warfarin I read.

I hope I am right in that as I have been 'on' these supplements for some time the Warfarin should be ok when adjusted with them.

I think any problems occur if one decides to alter the supplement dose after one's INR has been established. Am I right?

Any thoughts or advice would be gratefully received.

Why is it life can only be understood in hindsight? Oh well, on we go.


14 Replies

  • Yes keep to what you are on. watch your intake of "bad" foods and avoid drugs like ibuprofen as per your yellow book and INR clinic instructions and your INR will hopefully stabilise in time. There is some merit in taking vit K supplements some think as any change in diet will have a less drastic affect since the percentage will be lower.

    Remember that the amount of warfarin you take is not important. INR is all that matters and since we are all different so also will be our dose. Some people may only need a small dose like 2 or 3 mgs whilst others may need much larger, up to 18mg even I have heard of. Don't stress if it take time to settle. Some people never do sadly and spend weeks chasing the elusive target whilst others may arrive there in no time.

    There is a useful fact sheet available form the main AF Association website.


  • Yes, when I took warfarin the health provider had me continue taking multivitamin, fish oil, etc. and then balanced the dose.

  • Hi I take a multivitamin, glucosamine and a cod liver oil tablet every day along with warfarin and I have no problems maintaining my INR on a consistent dose. I self test my INR at home every two or three weeks. I am always advised to be consistent. Hope it helps, good luck.

  • Hi Rubley - That's interesting that you have continued with glucosamine. I really need to go back to taking that. Does your multivitamin contain vitamin K? Just out of interest what dose of warfarin do you take?

    Many thanks


  • Hi Jean, my vitamin does not have k2 in it, it's a Holland & Barrett one. I take 10mg of warfarin. Hope all this helps. justin

  • When I was first prescribed warfarin the doc suggested I stop taking the multi vit. However when I discussed with the pharmacist she advised me to keep taking it, her view was it was better to change one thing at a time. I also take 5x fish oil tabs a day (more than the 3 a day recommended). The only times I have unusual variation in INR was when having a test a day or two after having a bottle of wine, which I sometimes like to do (INR goes up), eating too many 'bad' foods (cranberries, broccoli etc) or, more recently, when attempting to diet by eating less (more or less the same stuff) and walking a bit more often.

  • Hi,

    A quick call to your hospital warfarin clinic should help as you usually speak to a member of pharmacy.

    In any event good luck with your ablation in November, you will be fine!


  • I take regular vitamin K2 with my warfarin. It really stabilises my INR. I would suggest you just carry on with your regular multi-vitamins including vitamin K (probably K1 but that's OK). The secret with warfarin is to have a steady intake of vit K and tablets enable you to do that. Do remember to take your multi-vitamin every day however.

    I also used to take glucosamine, chondroiton and omega 3 and it was fine. I now don't because I'm not sure they have much effect. I eat a lot of fish instead.


  • When I started on Warfarin in May this year, I had to show the Anticoagulant Nurse at the Clinic a list of what I'd been taking, some for about 10 years or longer, and was told I could no longer take Glucosamine, Omega 3 capsules or any multivitamin tablets with Vit K in. I had a good store of these items too, and gave them all away to friends in order to comply. Now I know more, I wish I hadn't, but instead had continued and the Warfarin dose adjusted accordingly. Fortunately I dislike cranberries! I have continued eating greens regularly, and about 3 eggs a week and my INR is pretty stable. I think eating a lot of home grown raw garden peas (never cook them!) has been responsible for slightly rising my INR this week. What a maze trying to negotiate what vitamins, supplements, food etc. Warfarin users can or can't have, when the advice/directions from the "professionals" is so varying!

  • I'm slightly confused as I thought vitamin k was the antidote to warfarin, so why would you take the antidote at the same time surely that means you need to take more warfarin to counter act the antidote

  • Warfarin suppresses the action of Vit K in clotting the blood rather than acting against Vit K directly. You still need Vit K, it's an essential nutrient. From what I've read, Vit K2 is the most active form, it helps prevent atherosclerosis. My warfarin only went up about 0.5mg from 7mg to 7.5mg p.d. when I started taking the K2 (90mcg p.d. in the form of MK-7)

    The old fashioned advice is to avoid any food with Vit K in it. I think that just guarantees an irregular INR and atherosclerosis.


  • I have also recently started on Warfarin. Am still very unstable, ranging from 1.2 to 3.6. My Dr is flummoxed, I was asked if I took multivitamins as I jumped so high. Think it's a slow process.

  • Thanks all. Once again some really useful information.I know we are all different but I feel much more at ease now after all the advice and histories. It really helps to have real experiences.

    I've been started on 2mg and despite the nurses assurance this was a low dose I was quite concerned, but after hearing from you all I'm much happier.

    Bob, that was useful re that the dose is not important, it's the result that matters.

  • These comments are in response to various posts above. A lot of this is from personal experience. I was told that under 1% get problems with Warfarin (I am one of those!!!).

    Don't worry about the actual amount of Warfarin. If you are on a small does of Warfarin then any increase will be % wise a big change. So if you are on 2mg and go to 2.5mg that is a 25% increase (and the minimum increase is 0.5mg).

    When I was started on Warfarin the nurse told me that apart from one or two things that are very high in Vitamin K to carry on as normal except to make sure I had the Vitamin K vegetables and salads on a consistent basis (both regularity and quantity) and to note that binging on greens (eg only at a weekend) would play havoc. My INR was all over the place and would SWING by 2.3 for no apparent reason. For instance from 2.1 to 4.4 in one week. I was on a low dose at that time (typically 3mg) and they adjusted by 0.5mg and also stopped 0.5mg on some days of the week. Still swung. Then both the pharmacist and anti-coag clinic told me to cut out all green veg and salads and that reduced the swings. Quite unconnected I had profiling tests and those came back saying that there was some intolerance to Warfarin. Then had blood tests on 10 Mar and because of liver function going significantly high (not dangerously) the Simvastatin I was taking was stopped. Then on 30 March I had my AF ablation. After these two events my INR started being more stable and they had to increase the dose. Initially to 4mg and now typically I take 5mg. It is unclear as to whether it was stopping the Simvastatin or having the Ablation that was the greater contributor. They are sure that it is a combination of both.

    For the ablation they wanted me in the range 2.5 to 3.5. Even though my INR was still fluctuating and was 1.8, 3.2, 2.0, 1.7 in the four weeks before the ablation and only 2.1 on the day of the ablation. Based on the INR levels for three months that I had been on Warfarin (after switching from Apixaban) The Consultant EP said it could take six to twelve months to get a month in range and it was better to go ahead and do the Ablation rather than waiting (they were going to do a TOE anyway). They gave me some heparin in the hospital to compensate. I have heard that some hospitals / consultants are not as flexible.

    Not sure why the GP is flummoxed as it does happen that people get significant swings (unless they are only dealing with a relatively small number of people and therefore may not really have experienced it). Obviously a coag clinic sees loads more (hundreds or round here thousands per week) people.

    There is a very good American publication by particular food and by Vitamin K as to the effect on Warfarin.

You may also like...